Colorado, 2020

Damaging Winds in Colorado, June 24 to 26, 2020

June 24 to 26, 2020 · NWS BOU · 4 events in 3 counties and zones

Severe thunderstorms produced very strong wind gusts over parts of northern Jefferson, Adams and northeast Denver counties. 7 miles west-southwest of Rocky Mountain Metro Airport; 64 mph just east Rocky Mountain Metro Airport and at Denver International Airport; with a gust to 58 mph near Thornton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced very strong wind gusts over parts of northern Jefferson, Adams and northeast Denver counties. Peak wind gusts included: 67 mph, 6.7 miles west-southwest of Rocky Mountain Metro Airport; 64 mph just east Rocky Mountain Metro Airport and at Denver International Airport; with a gust to 58 mph near Thornton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 24, 2:05 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 24, 2:05 PM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
305 PM MDT Wed Jun 24 2020

.SHORT TERM...(This evening through Thursday)
Issued at 236 PM MDT Wed Jun 24 2020

Forecast for tonight and Thursday similar to previous days although
moreso: temperatures a few degrees warmer, a few more storms a
little better organized.

Any storms that survive into late afternoon today will quickly die
with loss of daytime heating. Lows tonight cooling to 55 to 60 on
the plains, 40s in the mountains under good radiational cooling
conditions.

A large area of high pressure centered over Baja this afternoon will
slowly break down during the period as a 500mb trough moves into the
western US. The trough becomes positively tilted as the northern end
moves more quickly eastward in the northern stream across southern
Canada and northern US plains by Thursday afternoon. The southern
stream portion lags behind and digs into southern California. Result
is a fetch of southwesterly flow over the four corners into Colorado
in advance of the slow moving trough.

Around mid day Thursday a weak bit of energy will move out ahead of
the trough, and could be the focus for an earlier start to
convection around midday in the foothills. Mid and upper level
moisture increases slightly on the southwest flow, although low
levels remain dry. Best CAPE over 1000 j/kg limited to northeast
CO, with the rest of the forecast area 500 j/kg or less. Look for
storms to begin mid day in the eastern foothills, and although
upper flow remains weak will move out onto the plains in the
afternoon. With dry low levels expect high bases, light rain, and
wind gust potential of 40-50 mph.

Late in the day Thursday a weak cold front will move into the
northern plains, shifting winds to the north and providing
additional lift for a second round of better organized late day
storms. These storms will be able to take advantage of higher CAPE
in the northeast and increasing low level shear along the boundary,
and SPC's marginal risk is drawn into the northeast corner of CO.

700 mb temps around 13C today warm to about 15C on Thursday, good
for a couple degree bump in max temps to mid/upper 90s northeast
plains, low 90s urban corridor, and 70s in the mountains depending
on elevation. Combination of hot temperatures and low humidity in
the lwo levels will create minimum RH in the teens on the plains
Thursday afternoon to elevate fire danger, however light wind
will keep fire danger below critical.

.LONG TERM...(Thursday night through Wednesday)
Issued at 236 PM MDT Wed Jun 24 2020

Thursday night an elongated upper trough will extend from southern
California into the Northern Great Plains States with a westerly
flow aloft over Colorado. The models are showing energy from this
trough split with one piece over the southern Great Basin and
another over the northern Great Plains. Some mid level moisture
combined with a weak shortwave will produce scattered evening
showers and thunderstorms across north central and northeastern
Colorado. Inverted V model soundings suggest the storms will mainly
be high based with gusty winds and little rain.

A cold front is expected to push across the northeastern plains
Thursday night after midnight with areas of low clouds developing
across the plains by sunrise. The low clouds should break up mid to
late morning which should allow the atmosphere to destabilize. The
increased moisture at mid and lower levels combined daytime heating
and an upper level disturbance will lead to scattered to numerous
afternoon and evening showers and storms across the CWA. The
increase in clouds and precipitations will also result in Friday's
max temperatures being some 10 to 15 degrees cooler than Thursday's
readings. The combination of CAPES between 1000 and 1500 j/kg, weak
upslope flow and some directional shear may result in a few severe
storms east of the mountains during the late afternoon and evening
hours. With the best energy from the upper trough to the south, the
Palmer Divide and Lincoln County look to be the favored locations
for severe storms to form. In addition, with PW's over an inch,
locally heavy rainfall will also be possible with any of the storms.

Over the weekend, an upper level trough of low pressure is expected
to deepen over the northern Great Basin with a west to southwest
flow aloft over the state. This pattern should allow a drier airmass
to move into the region with lesser chances of precipitation.
However, a weak shortwave ejecting out of the Desert Southwest along
with a 60 KT upper jet max may produce isolated to scattered storms
on Saturday. Most of the storms should be high based with light rain
and gusty winds. However, can't rule out an isolated strong to
severe storm across the far northeastern plains where better low
level moisture and shear may exist. Sunday looks hot and dry on the
plains with isolated to scattered showers and storms across the high
country.

Early into the middle of next week, the models diverge with the
movement of the upper trough. The ECMWF solution keeps the upper
trough over the western U.S, while the GFS has the trough moving
into the northern Great Plains States by Wednesday. The GEM solution
lies somewhere in-between these two solutions. If the GFS verifies,
north central and northeastern Colorado would see cooler unsettled
weather by Tuesday while the ECMWF solution would bring a
continuation of hot weather along with a few afternoon and evening
showers and storms through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 236 PM MDT Wed Jun 24 2020

VFR through the period. Widely scattered showers and thundertoms
will dissipate this evening. Any storms that come near TAF sites
could produce gusty winds to 30 mph, but probability too low to
include in TAF. Wind tonight will become light and turn to usual
southwest drainage flow. Additional showers and thunderstorms
possible from mid day onward on Thursday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hanson
LONG TERM...jk
AVIATION...Hanson
Hazardous weather outlook, Jun 24, 10:09 AM MST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1109 AM MDT Wed Jun 24 2020

COZ030>051-251715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1109 AM MDT Wed Jun 24 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop this afternoon over the
mountains, spreading onto the plains mainly south of Denver in the
late afternoon and evening. The northeast plains will only have
isolated storms. Most of today's storms will only produce light
rain, but a few could produce wind gusts up to 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another hot afternoon is expected on Thursday. There will be
a chance of thunderstorms in the mountains, with isolated
thunderstorms over the nearby plains. The storms could produce
brief strong gusty winds to 50 mph but mainly light rainfall.
It will be cooler on Friday with a better chance of showers and
thunderstorms across the region. There will be a marginal risk of
severe thunderstorms in the afternoon and evening. Seasonal
temperatures are expected on Saturday, then back above normal for
Sunday through Tuesday. There will be a chance of thunderstorms
each afternoon and evening, mainly over the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Special weather statement, Jun 24, 4:00 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Denver CO
500 PM MDT Wed Jun 24 2020

COZ034-035-242345-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
500 PM MDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILPIN...EAST CENTRAL
GRAND AND SOUTHWESTERN BOULDER COUNTIES UNTIL 545 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rollins Pass, or 42 miles west of Denver, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nederland, Fraser, Winter Park, Jamestown, Ward, Brainard Lake,
Arapahoe Peak, Tolland, Crisman, Gold Hill, Sunshine, Summerville,
East Portal, Wallstreet, Salina, Rollins Pass and Eldora.

LAT...LON 4002 10583 4014 10536 3991 10536 3990 10544
      3992 10539 3994 10540 3994 10544 3993 10553
      3992 10553 3991 10558 3990 10552 3989 10579
      3992 10580 3991 10577 3994 10579 3994 10576
      3997 10576 4002 10580 4001 10583
TIME...MOT...LOC 2259Z 258DEG 15KT 3996 10570

KRIEDERMAN
Special weather statement, Jun 24, 5:10 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Denver CO
610 PM MDT Wed Jun 24 2020

COZ034>036-039-250115-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
610 PM MDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROOMFIELD...
GILPIN...EAST CENTRAL CLEAR CREEK...NORTHERN JEFFERSON AND BOULDER
COUNTIES UNTIL 715 PM MDT...

At 610 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Jamestown to near Floyd Hill,
or along a line extending from 31 miles southwest of Fort Collins to
24 miles west of Denver. Movement was east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lakewood, Arvada, Westminster, Boulder, Longmont, western Broomfield,
Wheat Ridge, Lafayette, Golden, Louisville, Erie, Evergreen,
Superior, Lyons, Idaho Springs, Nederland, Central City, Morrison,
Jamestown and Ward.

LAT...LON 3998 10505 3967 10507 3967 10508 3966 10507
      3964 10508 3962 10507 3962 10509 3964 10509
      3963 10511 3971 10556 4018 10550 4025 10506
TIME...MOT...LOC 0010Z 264DEG 10KT 4017 10538 3973 10542

KRIEDERMAN

The radar

The Denver radar (KFTG), 60 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 24, 5:30 PM MST
Where
Jefferson County, 6.69 mi WSW of Jefferson Co Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.870, -105.240

Thunderstorm Wind, Jefferson

When
June 24, 5:45 PM MST
Where
Jefferson County, 1.06 mi E of Jefferson Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.900, -105.100

Thunderstorm Wind, Adams

When
June 24, 6:04 PM MST
Where
Adams County, 0.53 mi E of Thornton
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.880, -104.940

Thunderstorm Wind, Denver

When
June 26, 8:05 PM MST to 8:06 PM MST
Where
Denver County, (Den)denver Intl Arp
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.770, -104.880

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890772, 890773, 890774, 927057.